Michigan, 2019

Cold in Michigan, February 1, 2019

February 1, 2019 · NWS MQT · 14 events in 14 counties and zones

A lingering Arctic air mass across the region continued to support bitter cold wind chill temperatures of 25 to 40 below zero on the morning of February 1st.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A lingering Arctic air mass across the region continued to support bitter cold wind chill temperatures of 25 to 40 below zero on the morning of February 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 31, 6:48 PM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Jan 31, 6:48 PM EST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
648 PM EST Thu Jan 31 2019

.SHORT TERM...(This evening through Friday)
Issued at 203 PM EST THU JAN 31 2019

Upper air pattern consists of a closed 500 mb low over Quebec with a
closed low off the CA coast and a ridge on the west coast. The ridge
moves into the Rockies 00z Sat with a trough moving into the
southern plains. 850-500 mb q-vector convergence and deeper moisture
moves in late Fri into the area. Much quieter for this forecast
period with no headlines up. Wind chills will not meet advisory
criteria tonight as the wind will be too light and the airmass is
modifying with the coldest air already east of the area. Did not
make too many changes to the going forecast. Persistence is the way
to go for this forecast.

.LONG TERM...(Friday night through Thursday)
Issued at 356 PM EST THU JAN 31 2019

Active period continues through the long term. Potential for an
impactful freezing rain and/or sloppy snow event Sun night and Mon
then back to very cold temps, LES, and potentially some synoptic
snow mid to late next week.

Could see some light snow skirt NE Upper MI Fri night as a shortwave
moves NE of the CWA, but amounts will be limited.

For Sat, general model agreement in 850mb temps near 0C as southerly
flow kicks in ahead of a N Plains low. No precip expected, but
warmer conditions will occur with highs in the 20s.

Sat night into Sun morning, WAA/Isentropic ascent may lead to some
freezing drizzle due to a lack of moisture in the DGZ. Expecting
lows below freezing at the surface, so light traditional freezing
drizzle is possible with limited impacts (mostly to untreated and
bare roads). Most of the forcing and precip exits by the afternoon.
Highs Sun will range from the mid 30s to around 40.

Sun night into Mon is quite complicated. Overall, models agree in
bringing a strong shortwave through the area along with the
associated roughly 990mb surface low. Precip impacts the CWA from
around 06Z Mon to 00Z Tue. The exact track of the system is in
question, but models generally agree on taking the surface low from
N WI through the E U.P., although the GFS is more of an outlier with
a more southern track. The consensus track puts most of the U.P. in
the warm sector, with the colder and farther S GFS putting NW Upper
MI in the cold sector. In the warm sector of that low, expect rain
with models generally showing between 0.25 and 0.75 inches.
Temperatures will be above freezing in the warm sector, meaning just
rain falling, but with road/ground surfaces well below freezing from
the recent cold spell, we could see a non-traditional freezing rain
event. This is pretty unusual for this area, so do not have a good
feel for extent or evolution of impacts. In the cold sector there is
greater potential for more traditional freezing rain just NW of the
low track, and snow is also expected. There is potential for
significant snowfall amounts on the cold side. At this time, the
forecast represents most of Upper MI in the warm sector, but
confidence is limited in exact details at this point. On the back
side of the system, much colder air moves in Mon afternoon. By 21Z
Mon, temps are forecast to range from the mid 20s NW to the mid 30s
SE, cooling to around 10 NW to the around 20 SE by midnight Mon
evening. Precip will turn to snow with LES starting from NW to SE,
with accumulations mainly in the NW wind snow belts through Mon
evening. The temperature drop may cause a flash freeze of any wet
snowfall or water on roads.

After the Sun-Mon warmup, lows from 3-13 Mon night and highs in
the teens Tue will be a reminder that winter continues.

Colder conditions then persist into mid-week before much colder air
moves in Thu through late in the week. There may be some light to
moderate synoptic snow Tue night into Wed night. Highs on Thu are
forecast to range from 4 to 15, coldest W.
&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 647 PM EST THU JAN 31 2019

As winds continue to back tonight, lingering lake effect
-shsn/flurries at KCMX will end, and MVFR cigs should scatter out by
late evening. VFR conditions should then prevail thru the night at
KCMX. VFR conditions will also prevail at KIWD/KSAW tonight. On Fri,
an approaching disturbance should bring a return of MVFR cigs to
KCMX late in the aftn and potentially some -sn near the end of the
fcst period. VFR conditions should continue at KIWD/KSAW on Fri, but
there is some uncertainty in whether MVFR cigs could develop during
the day.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 203 PM EST THU JAN 31 2019

Winds stay below gales until Monday afternoon when northerly gales
will develop on the backside of a low moving through the Upper Great
Lakes. The gales will be up to 45 knots across most of Lake Superior
through Mon night. Heavy freezing spray will continue through
Friday, before subsiding this weekend as temperatures moderate.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Heavy Freezing Spray Warning until 7 PM EST /6 PM CST/ Friday
     for LSZ162-240>251-263>267.

Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...Titus
AVIATION...Rolfson
MARINE...07
Hazardous weather outlook, Jan 31, 4:10 PM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
410 PM EST Thu Jan 31 2019

MIZ001>007-009>014-084-085-012115-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
410 PM EST Thu Jan 31 2019 /310 PM CST Thu Jan 31 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Freezing drizzle is possible Saturday night into Sunday morning.

There is potential for ice to accumulate on untreated roadways
Sunday night into Monday as rain falls on very cold road surfaces.
Stay tuned to later forecasts as details become more clear.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-012115-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
410 PM EST Thu Jan 31 2019 /310 PM CST Thu Jan 31 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Heavy freezing spray is expected. See the Lake Superior forecast
and marine weather message for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy freezing spray will continue into Friday. See the Lake
Superior forecast and marine weather message for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-012115-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
410 PM EST Thu Jan 31 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

See the Lake Michigan forecast for details on any hazardous
weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

See the Lake Michigan forecast for details on any hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Titus

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Alger

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
Alger forecast zone
Reported by
ASOS
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Wind chill values ranged from 30 to 35 below zero on the morning of the 1st. Schools were closed throughout the county due to the bitter cold wind chills.

Cold/Wind Chill, Baraga

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Wind chills ranged from 30 to 35 below zero on the morning of the 1st. L'anse Schools delayed the start of classes two hours on the morning of the 1st due to the bitter cold.

Cold/Wind Chill, Delta

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
Delta forecast zone
Reported by
AWOS
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Wind chill values ranged from 30 to 35 below zero on the morning of the 1st. Schools were closed throughout the county on the 1st due to the bitter cold wind chills.

Cold/Wind Chill, Luce

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
Luce forecast zone
Reported by
Mesonet
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Wind chill values ranged from 30 to 35 below zero on the morning of the 1st. Classes at Tahquamenon Area Schools were delayed two hours due to the bitter cold wind chills.

Cold/Wind Chill, Marquette

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
Marquette forecast zone
Reported by
Mesonet
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Wind chill values ranged from 30 to 35 below zero on the morning of the 1st. Republic-Michigamme Schools were closed on the 1st due to the bitter cold wind chills.

Cold/Wind Chill, Northern Houghton

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chill values ranged from 30 to 35 below zero on the morning of the 1st.

Cold/Wind Chill, Northern Schoolcraft

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wind chill values ranged from 30 to 35 below zero on the morning of the 1st. Classes were delayed two hours at Tahquamenon Area Schools due to the bitter cold wind chills.

Cold/Wind Chill, Ontonagon

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Wind chill values ranged from 25 to 35 below zero on the morning of the 1st.

Cold/Wind Chill, Southern Houghton

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chill values ranged from 30 to 35 below zero on the morning of the 1st.

Cold/Wind Chill, Southern Schoolcraft

When
February 1, 12:00 AM EST to 10:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
AWOS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wind chill values ranged from 30 to 35 below zero on the morning of the 1st. Manistique Area Schools were closed due to the bitter cold wind chills.

Cold/Wind Chill, Dickinson

When
February 1, 12:00 AM CST to 9:00 AM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Wind chill values across Dickinson County ranged from 25 to 30 below zero on the morning of the 1st.

Cold/Wind Chill, Gogebic

When
February 1, 12:00 AM CST to 9:00 AM CST
Where
Gogebic forecast zone
Reported by
AWOS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Wind chill values ranged from 30 to 35 below zero on the morning of the 1st. Wakefield-Marenisco classes were delayed two hours due to the bitter cold wind chills and Watersmeet Schools were closed.

Cold/Wind Chill, Iron

When
February 1, 12:00 AM CST to 9:00 AM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Wind chill values ranged from 25 to 30 below zero on the morning of the 1st.

Cold/Wind Chill, Menominee

When
February 1, 12:00 AM CST to 9:00 AM CST
Where
Menominee forecast zone
Reported by
Mesonet
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Wind chill values ranged from 30 to 35 below zero on the morning of the 1st. Schools were closed throughout the county due to the bitter cold wind chills.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805819, 805824, 805828, 805839, 805842, 805846, 805853, 805854, 805855, 805856, 805829, 805830, 805832, 805843.